Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 25, NWS Gray, ME

March 15, 2021

NWS Gray, ME issued this small craft advisory at Mar 15, 2021, 2:46 PM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2021, 2:46 PM EDT (18:46 UTC)
Expired
Mar 16, 2021, 9:26 AM EDT
In force
19 hr
Issued by
NWS Gray, ME

The text

As transmitted.

595 
WHUS71 KGYX 151846
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
246 PM EDT Mon Mar 15 2021

ANZ152>154-160900-
/O.CAN.KGYX.GL.W.0017.000000T0000Z-210315T2000Z/
/O.NEW.KGYX.SC.Y.0025.210315T1846Z-210316T1000Z/
/O.EXT.KGYX.UP.Y.0008.000000T0000Z-210316T1000Z/
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
246 PM EDT Mon Mar 15 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...
...FREEZING SPRAY ADVISORY NOW IN EFFECT UNTIL 6 AM EDT TUESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 25 
  kt with gusts up to 30 kt and seas 1 to 4 ft. For the Freezing 
  Spray Advisory, moderate accumulation of freezing spray.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Casco Bay and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...Until 6 AM EDT Tuesday.

* IMPACTS...Operating a vessel in freezing spray is hazardous. 
  Freezing spray may render mechanical and electronic components 
  inoperative. Ice accretion on decks and superstructures may 
  result in some loss of stability. Conditions will be hazardous 
  to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid or mitigate
hazardous accumulation of ice on their vessel. During freezing
spray conditions the U.S. Coast Guard advises that you ensure all
lifesaving equipment remains free of ice.

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ150-151-160900-
/O.CAN.KGYX.GL.W.0017.000000T0000Z-210315T2000Z/
/O.NEW.KGYX.SC.Y.0025.210315T1846Z-210316T1600Z/
/O.EXT.KGYX.UP.Y.0008.000000T0000Z-210316T1000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
246 PM EDT Mon Mar 15 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TUESDAY...
...FREEZING SPRAY ADVISORY NOW IN EFFECT UNTIL 6 AM EDT TUESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 25 kt
  with gusts up to 30 kt and seas 1 to 4 ft. For the Freezing 
  Spray Advisory, moderate accumulation of freezing spray.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM and Penobscot Bay.

* WHEN...For the Small Craft Advisory, until noon EDT Tuesday. 
  For the Freezing Spray Advisory, until 6 AM EDT Tuesday.

* IMPACTS...Operating a vessel in freezing spray is hazardous. 
  Freezing spray may render mechanical and electronic components 
  inoperative. Ice accretion on decks and superstructures may 
  result in some loss of stability. Conditions will be hazardous 
  to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid or mitigate
hazardous accumulation of ice on their vessel. During freezing
spray conditions the U.S. Coast Guard advises that you ensure all
lifesaving equipment remains free of ice.

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
328 
WHUS71 KGYX 161010
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
610 AM EDT Tue Mar 16 2021

ANZ152>154-161115-
/O.EXP.KGYX.SC.Y.0025.000000T0000Z-210316T1000Z/
/O.EXP.KGYX.UP.Y.0008.000000T0000Z-210316T1000Z/
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
610 AM EDT Tue Mar 16 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...
...FREEZING SPRAY ADVISORY HAS EXPIRED...

Some light freezing spray is expected early this morning.

$$

ANZ150-151-161600-
/O.EXP.KGYX.UP.Y.0008.000000T0000Z-210316T1000Z/
/O.CON.KGYX.SC.Y.0025.000000T0000Z-210316T1600Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
610 AM EDT Tue Mar 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...
...FREEZING SPRAY ADVISORY HAS EXPIRED...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas 
  2 to 4 ft.

* WHERE...Penobscot Bay and Coastal Waters from Stonington, ME 
  to Port Clyde, ME out 25 NM.

* WHEN...Until noon EDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
490 
WHUS71 KGYX 161326
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
926 AM EDT Tue Mar 16 2021

ANZ150-151-161430-
/O.CAN.KGYX.SC.Y.0025.000000T0000Z-210316T1600Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
926 AM EDT Tue Mar 16 2021

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this small craft advisory went out at Mar 15, 12:08 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 15, 12:08 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1208 PM EDT Mon Mar 15 2021

.SYNOPSIS...
Winds subside a bit today, although daytime highs will only be
in the teens to mid 20s, so wind chills will make it feel
colder. High pressure shifts east on Tuesday with a weak area of
low pressure approaching from this west. This will bring some
clouds and possibly flurries or snow showers to the region.
Otherwise temperatures will move closer to normal and even above
normal by Wednesday. Low pressure passing south of the region
Thursday night looks to have very limited impact, but bears
watching.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
1208 PM Update...
Have made minor adjustments to the forecast based on current
conditions and latest mesoscale models. Temperatures will
continue to struggle to climb through the single numbers and
teens in the north today with lower to mid 20s in the south.
Strong northwest winds will continue to allow for low wind chill
values. Partly cloudy skies are expected in the upslope areas
of the mountains with clouds also continuing to develop over the
coastal waters today.

Prev Disc...
Adjusted current temps and winds. Wind Chills across the north
remain right on the cusp of Wind Chill Advisory threshold, so
will allow the advisory to remain for now. Expect to be able to
drop it mid-morning.

Prev disc... Unseasonably cold air has arrived across northern
New England in the wake of an arctic front. Snow showers will
continue to diminish through morning as cold dry high pressure
currently over northern Ontario shifts into the region. Winds
will hold fairly steady through the day with gusts to 25-30mph
through mid afternoon. By late in the day the high will shift
east enough to allow the winds to decrease. With a very cold
airmass, temperatures will struggle to rise even with the March
sun. Have kept highs in the teens north to low 20s south. This
puts the record cold high temperature in play for Portland and
Concord.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Overnight high pressure will remain overhead which will allow
winds to calm and the valleys to decouple. This will make for a
cold night, although with southern portions of the area now
showing bare ground and a old snowpack elsewhere it won't be as
cold as it could be. Still have trended toward the bottom
quartile for temperatures, bringing the mountains to single
digits below zero with single digits above zero through much of
the rest of the area. While this is around 20 degrees below
average, it looks to fall just short of the record cold.

Tuesday the high shifts to our east and we'll see southerly
warming flow quickly allow for temps to once again exceed the
freezing mark. Low chance of PoP along the southern NH border
late in the day as a wave passes south of us.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
500 MB pattern across N Hemisphere, begins to show signs of
mid-latitude blocking over the E Atlantic and Europe, and this
would keep the coldest air locked up near Greenland and over the
poles. This should make for an overall warming trend through
the weekend, although a brief colder spell is possible toward
the end of the week, as 500 MB trough moves through.

Sfc ridging will be in place Tue night into Wed with zonal flow
aloft. This will allow for continued warning and highs mostly
in the 40s across the CWA under mainly sunny skies. A northern
stream wave at 500 MB approaches Thu, with srn stream closed
low lingering to the SW. Sfc systems associated with these
waves pass to our N and to our south, and don't phase until they
are well past the CWA,a t least according to 00Z model runs.
But, this is close call call, and enough 12Z EPS members show
precip in southern zones to keep from writing it off at this
time. I have kept slt chc POPs in for now. This could be snow as
well depending on how far N the precip ends up, and how quickly
the low intensifies to our S and pulls colder air S. Regardless
of how things pan out with sfc low, it will be colder on Friday
with highs in the 30s.

The weekend looks progressively warm and dry as ridging begins
moving poleward out of the Atlantic.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Short Term... VFR will prevail through the next 36 hours as
high pressure builds and then shifts east of the region. Gusty
northwesterly winds will continue today before starting to
subside late this afternoon.

Long Term...VFR expected Tue night through Friday.

&&

.MARINE...
Short Term...Gusty northwesterly flow will continue across the
waters today. High pressure will slowly build in allowing
conditions to drop below Gales in the afternoon. The decreasing
wind, combined with mid day temperatures will also decrease the
freezing spray threat and both Gales and Freezing Spray
headlines are expected to expire as scheduled midday. High
pressure builds in overnight allowing winds and seas to subside
below SCA by early Tuesday.

Long Term...Seas/winds stay below SCA levels Tue night through
Thu, but may need SCAs late in the week as low pressure passes S
of the waters and cold front pushes through.

&&

.CLIMATE...
Record cold highs are possible today, with a smaller chance for
record lows tonight.

               Monday, March 15, 2021
           REC COLD HIGH   PROB OF BREAKING
PORTLAND    23 in 1993   Moderate chance of breaking record
CONCORD     21 in 1906   Low chance of breaking record
AUGUSTA     20 in 1993   Moderate chance of breaking record

               Tuesday, March 16, 2021
            REC LOW        PROB OF BREAKING
PORTLAND    5 in 1956    Low chance of breaking record
CONCORD     0 in 1869    Low chance of breaking record
AUGUSTA     4 in 1956    Low chance of breaking record

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Freezing Spray Advisory until 4 PM EDT this afternoon for
     ANZ150>154.
     Gale Warning until 4 PM EDT this afternoon for ANZ150>154.

&&

JC
Hazardous weather outlook, Mar 15, 2:23 PM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
223 PM EDT Mon Mar 15 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-161830-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
223 PM EDT Mon Mar 15 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-161830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
223 PM EDT Mon Mar 15 2021

...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.